Alert archive / Idaho / Snow Squall Warnings in 2021
Snow Squall Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this snow squall warning at Dec 26, 2021, 3:59 AM MST for 5 counties in Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2021, 3:59 AM MST (10:59 UTC)
- Expired
- Dec 26, 2021, 5:00 AM MST
- In force
- 61 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 56 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 11.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WWUS55 KPIH 261059
SQWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pocatello ID
359 AM MST Sun Dec 26 2021
IDC011-013-031-067-077-261200-
/O.NEW.KPIH.SQ.W.0003.211226T1059Z-211226T1200Z/
Blaine ID-Power ID-Cassia ID-Bingham ID-Minidoka ID-
359 AM MST Sun Dec 26 2021
The National Weather Service in Pocatello has issued a
* Snow Squall Warning for...
Southeastern Blaine County in central Idaho...
Western Power County in southeastern Idaho...
Northeastern Cassia County in southeastern Idaho...
Southwestern Bingham County in southeastern Idaho...
Southeastern Minidoka County in south central Idaho...
* Until 500 AM MST.
* At 358 AM MST, a dangerous snow squall was located along a line
extending from 6 miles north of Minidoka to 9 miles north of
Oakley, moving east at 45 mph.
HAZARD...Heavy snow and blowing snow. Wind gusts greater than 30
mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* Snow and blowing snow will greatly reduce visibility along
Interstate 84/86 in South Central idaho. Roads may quickly become
snow-covered.
Locations impacted include...
American Falls, Neeley, Lake Walcott, western American Falls
Reservoir, Aberdeen, Declo, Albion, Minidoka, Cold Water Rest Area,
Acequia, Yale Rest Area, Massacre Rocks, Pilar Butte, Idahome and
Interstate 84 And 86 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4305 11274 4235 11303 4233 11388 4291 11342
TIME...MOT...LOC 1058Z 247DEG 37KT 4285 11351 4238 11387
$$
HinsbergerWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 3:49 AM MST, 10 minutes earlier.
Area forecast discussion, Dec 26, 3:49 AM MST, 10 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 349 AM MST Sun Dec 26 2021 .SHORT TERM...Today through Monday night. A vigorous upper trough is oriented north-south over the Cascade range this morning. At the surface, a cold front is expected to intensify over the area in the 12Z to 15Z timeframe, and accelerate rapidly into the Southeastern Highlands by 16 to 17Z. High-res solutions point to a short-duration intense snowband this morning, which may lead to snow squalls as the front intensifies. Boosted the wind forecast towards a blend of the NAM MOS and 90-percentile NBM which, in turn, boosted the blowing snow potential today. Winter weather advisories remain in effect through today, but will need to monitor trends for snow squall development through the morning along the front. Snow accumulation rates may briefly approach 1"/hr. Wind gusts 30 to 35 mph are likely along and behind the front with guidance tapering winds late in the afternoon, but still breezy across the Mud Lake area through this evening. A second trough will swing through the area tomorrow afternoon/evening, and will bring some enhanced snowfall particularly to the Southeastern Highlands. 00Z NAM particularly is showing enhanced banded precip over Bear Lake and Franklin counties from 21Z Monday to 03Z Tuesday with some slight timing differences. Overall, Monday should be another active day until the upper trough passes late in the evening. We continue to see signs of an arctic outbreak Monday night into Tuesday with temperatures likely dipping below zero in some areas. Hinsberger .LONG TERM...TUESDAY THROUGH NEXT SUNDAY... Two systems we're watching beyond Mon's cold front as longwave troughing remains in place, anchored on a slow-moving parent low in central Canada. The first arrives as a weak shortwave riding down the back/west side of the overall trough Wed afternoon/Wed night. The Canadian remains the most amplified and wet model solution with this feature, although the GFS/ECMWF now at least acknowledge it's existence. 500mb height EOF patterns are messy/non-committal with this, although a rough glance at the ensemble cluster suite suggests strength/amplitude is indeed the leading point of forecast uncertainty (the two most amplified clusters are heavily influenced by Canadian ensemble members). Unless things trend/change in a hurry though, we have a hard time seeing significant impacts out of this progressive little shortwave, and GFS/EC ensemble meteograms advertise near zero accumulations across about 50% of members (particularly GFS) for most locales, with other members topping out at only 1-3 inches (highest in the mntns -- and 3 inches is an outlier), along with no response on the EC Extreme Forecast Index (EFI). Using an NBM-led forecast with WPC-calibrated QPF yields a dusting to 1 inch, and we see no reason to deviate from that at this time. Winds also look relatively light. The second system arrives Thu afternoon and continues Fri/early Sat as another shortwave "wraps" down the back side of the parent low, but it's a wetter/more amplified feature that will strengthen with time as it digs into the Great Basin. Widespread snow is expected (cold temps will support no rain concerns), with our initial forecast calling for a dusting to 2 inches in most valleys/plains and 3-6+ inches in many mntns, particularly the Tetons, Big Holes, and Bear River Range. Cluster analysis/EOF patterns are more decisive that timing leads forecast uncertainty on this one (with dueling dipole signatures on both leading EOF plots accounting for almost 70% of forecast variance). There is a hint of splitting in the GFS guidance as well, which could affect where the heaviest precip concentrates tied to driving forcing mechanisms. All of this said, we're not seeing an EFI response for this system either...what could a high-end scenario look like? Just a FEW token outlier GFS/EC ensemble members push to 4 inches for Pocatello and Idaho Falls, and 6-7 inches for Stanley and Driggs. NBM 4.1 (experimental) 90% percentile snowfall agrees with those values and projects 1.5 feet in our higher mntns. So far winds again look fairly light. Outside of the two systems, cold temps continue to perhaps be the lead wx impact with highs only in the single digits to teens and lows below zero north of the Snake River and single digits south, all moderating a bit starting Thu. Raw and statistical guidance continues to run much colder than blends like the NBM (not terribly unusual as these sources often start a bit more extreme while the NBM is slow to catch up to both trends and extreme values), and while both sides of the aisle were trending toward each other yesterday, they appear to be holding in their camps today. Have only nudged the forecast a few degrees colder than NBM as possible cloud cover throughout the period continues to introduce some uncertainty. Any period that can clear out, even if just for a few hours, will drive temps much lower than currently forecast for affected areas. Be sure to take precautions against frost bite and hypothermia if spending any time outdoors Tue-Thu, and protect water pipes from bursting. 01 && .AVIATION...Next band of moderate to heavy snow and a wind shift/front (SSW to WSW) is advancing into the forecast area, with arrival now progged for 13z/6am at KPIH/KIDA (already impacting KBYI/KSUN). Earliest arrival possible for 12z/5am, but monitoring radar trends closely. Expect a 1-3 hour period of cigs/vsbys down into LIFR with this band...covering the worst conditions in a TEMPO group. Cigs may improve rapidly behind this feature, and we have tightened up the end time as models are showing a pretty good consensus on the back edge. Winds will increase with the band and then remain strong for the rest of the day out of the SW, dropping off around 00-01z/5-6pm this eve. Ran with a low confidence VCSH regime through the afternoon/eve although simulated reflectivity from some high-res models does suggest there may be some bonafide snow showers running around. Models trend into a more widespread -SHSN regime tonight...start time of this next "round" in the 12z TAFs is low confidence but a best guess based on the latest high-res ensemble consensus. This next round of snow will become more widespread by Mon AM and then continue into a good portion of the day before a cold front arrives, finally shutting down this endless pattern of snow for a bit. Expect most terminals to at least approach IFR thresholds once again with this second/final organized round. 01 && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for IDZ052>059-061>067. Winter Weather Advisory until 5 AM MST early this morning for IDZ051-071>075. Winter Storm Warning until 5 PM MST this afternoon for IDZ060. &&
In the hours before
Local storm report, Dec 25, 10:42 PM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1042 PM MST SAT DEC 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW BELLEVUE 43.47N 114.26W
12/25/2021 M5.0 INCH BLAINE ID CO-OP OBSERVER
5 IN. 24 HR. TOTAL. 19 IN. TOTAL SNOW DEPTH.
SNOW RATES BRIEFLY GREATER THAN 1 IN. PER
HR. 3 PM - 5 PM.
&&
ECLocal storm report, Dec 26, 12:54 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1254 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM SNOW HAILEY 43.51N 114.30W
12/25/2021 M5.5 INCH BLAINE ID PARK/FOREST SRVC
USFS SAWTOOTH AVALANCHE CENTER EMPLOYEE
REPORTS A MEASURED 5.5 INCHES OF NEW SNOW
BETWEEN 430 PM AND 940 PM. HEAVY SNOW
CURRENTLY FALLING.
&&
KSMITHLocal storm report, Dec 26, 12:57 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1257 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM NON-TSTM WND GST 2 SW KETCHUM 43.66N 114.40W
12/26/2021 M52 MPH BLAINE ID MESONET
MESONET STATION SVB - BALD MOUNTAIN.
&&
KSMITHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 11:59 AM MST | Special Weather Statement | PIH | Bannock, Bingham, Bonneville, Caribou, Franklin, Jefferson and 3 more | 76 min |
| Dec 26, 12:40 PM MST | Snow Squall Warning | PIH | Bannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 7 more | 50 min |
| Dec 26, 1:34 PM MST | Snow Squall Warning | PIH | Bannock, Bear Lake, Bingham, Bonneville, Caribou, Franklin and 3 more | 26 min |
Nearby
Snow Squall Warnings in Idaho, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.